Alert archive / Kansas / Flash Flood Warnings in 1998

Flash Flood Warning 243, NWS Springfield, MO

September 14, 1998Bourbon County, Crawford County, Kansas; Vernon County, Missouri

NWS Springfield, MO issued this flash flood warning at Sep 14, 1998, 2:15 AM CDT for Bourbon County, Crawford County, Kansas; Vernon County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 14, 1998, 2:15 AM CDT (07:15 UTC)
Expired
Sep 14, 1998, 7:55 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Bourbon County, KS, Crawford County, KS, Vernon County, MO

The radar

The Pleasant Hill radar (KEAX), 125 km from the middle of the area, began a volume at 07:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 286 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
286 m²/s²
0-3 km storm-relative helicity
349 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 140716
FFWSGF
KSC011-021-037-MOC185-217-141255-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 AM CDT MON SEP 14 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOURBON COUNTY IN SOUTHEASTERN KANSAS
  CHEROKEE COUNTY IN SOUTHEASTERN KANSAS
  CRAWFORD COUNTY IN SOUTHEASTERN KANSAS
  ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI
  VERNON COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 755 AM CDT

* AT 210 AM RADAR CONTINUE TO SHOW MODERATE TO HEAVY RAIN CONTINUING
  ACROSS SOUTHEAST KANSAS AND WEST CENTRAL MISSOURI.  RADAR WAS
  ESTIMATING BETWEEN ONE AND ONE AND A HALF INCHES OF RAIN PER HOUR.

* MODERATE TO HEAVY RAINFALL WILL CONTINUE TO FALL ACROSS THE SAME
  AREAS IN SOUTHEAST KANSAS AND WEST CENTRAL MISSOURI THROUGH 8 AM.
  AN ADDITIONAL TWO TO THREE INCHES OF RAIN WILL BE POSSIBLE ON TOP
  OF THE THREE TO FIVE INCHES THAT HAVE ALREADY OCCURRED.  THUS THE
  WARNINGS HAVE BEEN EXTENDED.


THIS IS A DANGEROUS SITUATION.  IF CAMPING...BE PREPARED TO MOVE TO
HIGHER GROUND IMMEDIATELY SHOULD FLOODING DEVELOP.  MOTORISTS SHOULD
AVOID ALREADY FLOODED ROADS...INCLUDING LOW WATER CROSSINGS.

BE ESPECIALLY CAREFUL ABOUT TRAVELLING AT NIGHT.  IT IS OFTEN
DIFFICULT TO SEE FLOODED LOW WATER CROSSINGS ESPECIALLY DURING HEAVY
RAIN AND FOG.  DON'T RISK YOUR LIFE...TURN AROUND AND SEEK AN ALTERNATE
ROUTE IF FLOODING IS OBSERVED.

THIS WARNING HAS B~EEN EXTENDED FROM A PREVIOUSLY ISSUED WARNING.

LINDENBERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 2:06 AM CDT, 9 minutes earlier.

Area forecast discussion, Sep 14, 2:06 AM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
206 AM CDT MON SEP 14 1998

HARD TO PICK OUT TROPICAL LOW CENTER ON SFC ANALYSIS HOWEVER A LARGE
INVERTED TROF EXTENDED WELL NORTH INTO NE KS/NW MO WITH 70 DWPNT AXIS
ACROSS SE KS/SW MO.  IR SATELLITE/REGIONAL RADAR CONTINUES TO SHOW
COLDEST TOPS/HEAVIEST PCPN CONTINUING ACROSS THE SAME AREA IN E OK/KS
AND W AR/MO.  DRY SLOT HAS DEVELOPED ACROSS S CNTRL MO ATTM AND HAVE
UPDATED OVERNIGHT ZONES FOR SMALL PORTION OF CWA FOR THIS.  SATELLITE
SHOWS LAST NIGHTS SHRTWV OVER THE CNTRL ROCKIES HAS PUSHED E INTO
NEBRASKA PANHANDLE TONIGHT.

MAIN CONCERN WITH THIS FCST PACKAGE WILL BE WITH THE TROPICAL PCPN
AND FLASH FLOOD THREAT.  SINCE THIS IS A TROPICAL SYSTEM...RADAR STP
VALUES ARE GROSSLY UNDER-ESTIMATED WHEN COMPARED TO GROUND TRUTH
VALUES.  FYI...IF YOU ARE ACCESSING OUR STP DATA YOU MIGHT WANT TO
DOUBLE IT TO GET A GOOD ESTIMATE.

HAVE GONE WITH THE ETA MODEL...ALTHOUGH MODELS SEEM TO BE IN FAIRLY
GOOD AGREEMENT TONIGHT AFTER A QUICK GLANCE.  PW VALUES OVER 2.0"
WILL BE PRESENT ACROSS THE AREA ALL DAY.  WITH SHRTWV ACROSS HIGH
PLAINS PUSHING EASTWARD...THIS WILL HELP TROPICAL MOISTURE PLUME TO
BECOME MORE SW TO NE ORIENTED DURING THE DAY.  LOOKS LIKE HEAVIEST
PCPN WILL OCCUR THIS MORNING.

CLOUDS WILL CONTINUE ACROSS THE ENTIRE CWA AND WILL KEEP SMALL
DIURNAL RANGE IN AGAIN TODAY.  HAVE GONE LOWER THAN MOS FOR HIGHS AND
HIGHER THAN MOS ON LOWS TO ACCOUNT FOR THIS.

WOULD LIKE A FFA FOR TDA FOR THE FOLLOWING COUNTIES...
EVERYTHING WEST OF AND INCLUDING THESE COUNTY LINES... MILLER CAMDEN
LACLEDE WEBSTER CHRISTIAN AND TANEY.

RECOMMENDATIONS FOR TDA...
SGF(IN FFA)...PERIODS OF RAIN...RAIN MAY BE HEAVY AT TIMES.  HIGH 70
TO 75.  SOUTHEAST TO SOUTH WIND 10 TO 20 MPH.
JLN(IN FFA)...PERIODS OF RAIN...RAIN MAY BE HEAVY AT TIMES.  HIGH IN
THE MID 70S.  SOUTH WIND 10 TO 15 MPH.
UNO...CLOUDY WITH RAIN LIKELY.  HIGH 70 TO 75.  SOUTHEAST TO SOUTH
WIND 10 TO 15 MPH.
AIZ(IN FFA)...PERIODS OF RAIN...RAIN MAY BE HEAVY AT TIMES.  HIGH 70
TO 75.  SOUTH WIND 10 TO 20 MPH.
VIH...CLOUDY WITH RAIN LIKELY.  HIGH 70 TO 75.  SOUTH WIND 10 TO 20
MPH.

CCF
SGF RC 074/067 075/06`2 075 05+74
JLN RC 075/066 076/061 076 05+74

LINDENBERG

In the hours before

Special weather statement, Sep 13, 10:48 PM CDT, 3 hours 27 minutes before
KSZ073-097-MOZ066>067-140745-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1048 PM CDT SUN SEP 13 1998

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 225 AM FOR THE
FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CRAWFORD

...IN MISSOURI...

ST. CLAIR         VERNON

AT 1100 PM...A LARGE AREA OF MODERATE TO HEAVY RAIN CONTINUES OVER
THE WARNING AREA. DOPPLER RADAR RAINFALL ESTIMATES FOR TODAY EXCEED
5.5 INCHES IN SOME AREA IN BOURBON COUNTY IN KANSAS AND 3 TO 5
INCHES
ELSEWHERE IN THE WARNING AREA. RAINFALL IS CONTINUING AT A RATE OF
OVER A HALF INCH AN HOUR IN THE WARNING AREA AT THIS TIME.

RAIN WILL CONTINUE INTO THE EARLY MORNING HOURS. ADDITIONAL RAINFALL
OF UP TO TWO INCHES THROUGH 2 AM MAY BE POSSIBLE. THE POSSIBILITY OF
LIFE THREATENING FLOODING OF LOW WATER CROSSINGS STILL EXISTS.

MOTORISTS TRAVELING ACROSS THE WARNING AREA SHOULD BE CAREFUL TO THE
DANGERS OF FLOODING. IF FLOODING IS ENCOUNTERED...FIND AN ALTERNATE
ROUTE.

DSA
Special weather statement, Sep 13, 10:48 PM CDT, 3 hours 27 minutes before
KSZ073-097-MOZ066>067-140745-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1048 PM CDT SUN SEP 13 1998

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 225 AM FOR THE
FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CRAWFORD

...IN MISSOURI...

ST. CLAIR         VERNON

AT 1100 PM...A LARGE AREA OF MODERATE TO HEAVY RAIN CONTINUES OVER
THE WARNING AREA. DOPPLER RADAR RAINFALL ESTIMATES FOR TODAY EXCEED
5.5 INCHES IN SOME AREA IN BOURBON COUNTY IN KANSAS AND 3 TO 5
INCHES
ELSEWHERE IN THE WARNING AREA. RAINFALL IS CONTINUING AT A RATE OF
OVER A HALF INCH AN HOUR IN THE WARNING AREA AT THIS TIME.

RAIN WILL CONTINUE INTO THE EARLY MORNING HOURS. ADDITIONAL RAINFALL
OF UP TO TWO INCHES THROUGH 2 AM MAY BE POSSIBLE. THE POSSIBILITY OF
LIFE THREATENING FLOODING OF LOW WATER CROSSINGS STILL EXISTS.

MOTORISTS TRAVELING ACROSS THE WARNING AREA SHOULD BE CAREFUL TO THE
DANGERS OF FLOODING. IF FLOODING IS ENCOUNTERED...FIND AN ALTERNATE
ROUTE.

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 8:31 PM CDTFlash Flood WarningSGFBourbon, Crawford6 hr
Sep 13, 11:37 PM CDTFlash Flood WarningSGFCherokee3 hr
Sep 14, 2:15 AM CDTFlash Flood WarningSGFCherokee6 hr
Sep 14, 7:39 AM CDTFlash Flood WarningSGFBourbon, Cherokee, Crawford4 hr
Sep 14, 11:50 AM CDTFlash Flood WarningSGFBourbon, Crawford6 hr
Sep 13, 8:31 PM CDTFlash Flood WarningSGFSt. Clair6 hr
Sep 14, 1:52 AM CDTFlash Flood WarningSGFBarry, Jasper, Lawrence, Newton6 hr
Sep 14, 1:52 AM CDTFlash Flood WarningSGFBarton6 hr
Sep 14, 1:52 AM CDTFlash Flood WarningSGFMcDonald6 hr
Sep 14, 2:15 AM CDTFlash Flood WarningSGFSt. Clair6 hr
Sep 14, 7:39 AM CDTFlash Flood WarningSGFBarry, Lawrence, McDonald, Newton4 hr
Sep 14, 7:39 AM CDTFlash Flood WarningSGFSt. Clair, Vernon4 hr

Nearby

Flash Flood Warnings in Kansas, 1998Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.